Alert archive / Oklahoma / Tornado Warnings in 1998
Tornado Warning 40, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 8, 1998, 6:21 PM CDT for Cleveland County, Oklahoma. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 8, 1998, 6:21 PM CDT (23:21 UTC)
- Expired
- Jun 8, 1998, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cleveland County, OK
The radar
The Norman radar (KTLX), 15 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:23 PM CDT | Hail 1.75 | Norman, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -424 J/kg
- Mixed-layer LCL
- 647 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
845
WFUS1 KOKC 082324 RRA
TOROKC
OKC027-082345-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT MON JUN 8 1998
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
CLEVELAND COUNTY IN CENTRAL OKLAHOMA
* UNTIL 645 PM CDT
* AT 621 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
LOCATED 5 MILES WEST OF NOBLE...MOVING EAST-NORTHEAST AT 30 MILES
PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE NOBLE AND SOUTHERN AND EASTERN SECTIONS
OF NORMAN
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3524 9753 3511 9737 3511 9714 3533 9714
...SPEG.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 3:30 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 8, 3:30 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT MON JUN 8 1998 RAPIDLY DEVELOPING STORMS IN WESTERN ZONES ARE EXPECTED TO CONTINUE TO DEVELOP THROUGH THE EVENING...AND SPREAD TO THE EAST. STORMS SHOULD DECREASE LATE THIS EVENING...BUT EXPECT MANY TO SURVIVE WELL PAST MIDNIGHT. UPPER LEVEL RIDGE OVER THE GULF OF MEXICO INTO THE CENTRAL U.S. IS FORECAST TO AMPLIFY SOMEWHAT OVER THE NEXT FEW DAYS. THAT WILL LEAD TO A GRADUAL DECREASE IN THE CHANCE OF THUNDERSTORMS. HOWEVER...THE CONTINUING ABUNDANCE OF LOW LEVEL MOISTURE WILL HELP TO MAINTAIN AT LEAST A SLIGHT CHANCE THROUGHOUT MOST OF THE FORECAST PERIODS. A COLD FRONT ACROSS THE OKLAHOMA PANHANDLE SHOULD MAKE IT A FEW COUNTIES DEEP INTO OUR FORECAST AREA TONIGHT. IT APPEARS THAT IT WILL DRIFT BACK NORTH INTO KANSAS...AS A WARM FRONT...BY TOMORROW AFTERNOON. NO MAJOR CHANGES ARE FORECAST FOR THE PERIOD THURSDAY THROUGH SATURDAY. FCSTID = 23 = CMS OKC 70 87 71 90 / 60 30 20 20 HBR 68 91 69 93 / 30 30 20 20 SPS 70 92 70 93 / 30 20 20 20 GAG 60 90 66 92 / 20 30 30 20 PNC 68 86 70 92 / 70 30 30 20 DUA 71 88 72 89 / 20 10 20 10 .OKC... OK...CAUTION ON AREA LAKES THIS EVENING...ZNS 4>31..33>41..44>46. TX...CAUTION ON AREA LAKES THIS EVENING...ZNS 83>90.
In the hours before
Special weather statement, Jun 8, 12:30 PM CDT, 5 hours 51 minutes before
OKZ004>048-050>052-TXZ083>090-091200- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT MON JUN 8 1998 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER WESTERN AND NORTHERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS... WEST AND NORTH OF A LINE FROM STILLWATER TO HINTON TO SEYMOUR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT SOUTHEAST OF THIS AREA AND NORTHWEST OF A LINE FROM COALGATE TO MARIETTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT... WITH TORNADOES ALSO POSSIBLE ESPECIALLY IN THE MODERATE RISK AREA. DISCUSSION...A DRY LINE IS MOVING EASTWARD THROUGH THE EASTERN TEXAS PANHANDLE AT MIDDAY AND WILL MOVE INTO WESTERN OKLAHOMA BY MIDAFTERNOON. CLEARING AHEAD OF THE DRY LINE WILL RESULT IN FASTER HEATING AND MORE RAPID DESTABILIZATION THIS AFTERNOON OVER THE MODERATE RISK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON ALONG AND POSSIBLY AHEAD OF THE DRY LINE OVER NORTHWEST OKLAHOMA... WITH ADDITIONAL STORMS DEVELOPING SOUTHWARD INTO EXTREME SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS BY EARLY EVENING. WIND PROFILES ALOFT ARE FAVORABLE FOR SUPERCELL THUNDERSTORMS THAT MAY PRODUCE VERY LARGE HAIL... DAMAGING STRAIGHT LINE WINDS... AND POSSIBLY TORNADOES. STORMS ARE EXPECTED TO SPREAD TOWARD NORTH CENTRAL OKLAHOMA DURING THE EARLY EVENING WITH A CONTINUED THREAT OF SUPERCELLS AND POSSIBLY TORNADOES. STORMS LIKELY WILL SPREAD EAST INTO CENTRAL AND SOUTHERN OKLAHOMA AND THE REST OF WESTERN NORTH TEXAS BY MID TO LATE EVENING. THERE WILL BE A CONTINUED THREAT OF LARGE HAIL AND DAMAGING WINDS IN THESE AREAS... BUT TORNADO POTENTIAL APPEARS GREATEST FARTHER WEST AND NORTH IN THE MODERATE RISK AREA. IN FAR WESTERN OKLAHOMA SOUTHWARD INTO WESTERN NORTH TEXAS... THE SEVERE THREAT WILL DIMINISH ONCE THE DRY LINE PASSES. WINDS WILL SHIFT TO THE WEST OR SOUTHWEST AND HUMIDITY WILL DROP RAPIDLY WITH THE PASSAGE OF THE DRY LINE... ALONG WITH CLEARING SKIES AND POSSIBLY BLOWING DUST. EMERGENCY MANAGERS IN THE MODERATE RISK AREA ARE ENCOURAGED TO STAY IN CLOSE TOUCH WITH THE LATEST WEATHER INFORMATION TROUGH THE AFTERNOON. SEVERE WEATbHER WATCHES MAY BE ISSUED AS EARLY AS MID AFTERNOON. IN CENTRAL AND SOUTH CENTRAL OKLAHOMA... THE SEVERE THREAT IS MORE LIKELY TO WAIT UNTIL THIS EVENING. 24
Local storm report, Jun 8, 3:15 PM CDT, 3 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 PM 3 N CORDELL OK 1.75 INCH HAIL
06/08/98 WASHITA
CW/TLLocal storm report, Jun 8, 3:59 PM CDT, 2 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM CLEO SPRINGS OK WIND DAMAGE
06/08/98 MAJOR 5 INCH TREE LIMBS BKN
0349 PM 3 WSW HELENA OK .75 INCH HAIL
06/08/98 ALFALFA
0339 PM HINTON OK 1.00 INCH HAIL
06/08/98 CADDO TO NEAR 1.75 INCH
CWLocal storm report, Jun 8, 4:35 PM CDT, 1 hour 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 12 SW EL RENO OK 1.25 INCH HAIL
06/08/98 CANADIAN
0410 PM 5 S CALUMET OK 1.75 INCH HAIL
06/08/98 CANADIAN
0410 PM 5 S CALUMET OK WIND DAMAGE
06/08/98 CANADIAN WINDOWS BROKE OUT OF HOMES
SEVERAL BILLBOARDS AND
OTHER SIGNS BLOWN DOWN
MCCLURELocal storm report, Jun 8, 5:04 PM CDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
456 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM HILLSDALE OK .88 INCH HAIL
06/08/98 GARFIELD
0423 PM HILLSDALE OK 60 MPH WIND GUST
06/08/98 GARFIELD
0435 PM 63RD AND MAY OK .88 INCH HAIL
06/08/98 OKLAHOMA
0437 PM 63RD AND PORTLAND OK 1.75 INCH HAIL
06/08/98 OKLAHOMA
0435 PM NW 63RD AND MERIDIAN OK 1.75 INCH HAIL
06/08/98 OKLAHOMA
0435 PM NW 63RD AND MERIDIAN OK 2.75 INCH HAIL
06/08/98 OKLAHOMA
0453 PM 2 E HUNTER OK 1.75 INCH HAIL
06/08/98 GARFIELD
MCCLURELocal storm report, Jun 8, 5:44 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT MON JUN 8 1998
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 1 W BETHANY OK WIND DAMAGE
06/08/98 OKLAHOMA NUMEROUS TREES DOWN BETWEEN
30 AND 39TH STREET MAKING
STREET IMPASSABLE
MCCLUREThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 10:40 PM CDT | Severe Thunderstorm Warning | OUN | Love | 50 min |
| Jun 7, 10:59 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 46 min |
| Jun 7, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 47 min |
| Jun 8, 12:02 AM CDT | Severe Thunderstorm Warning | OUN | Bryan | 58 min |
| Jun 8, 2:29 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 46 min |
| Jun 8, 4:13 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 47 min |
| Jun 8, 2:39 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 36 min |
| Jun 8, 3:13 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Custer, Washita | 47 min |
| Jun 8, 3:25 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 35 min |
| Jun 8, 3:33 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 42 min |
| Jun 8, 3:58 PM CDT | Tornado Warning | OUN | Canadian | 32 min |
| Jun 8, 4:03 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 42 min |
| Jun 8, 4:25 PM CDT | Tornado Warning | OUN | Canadian, Oklahoma | 35 min |
| Jun 8, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 45 min |
| Jun 8, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 30 min |
| Jun 8, 4:55 PM CDT | Tornado Warning | OUN | Oklahoma | 35 min |
| Jun 8, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 44 min |
| Jun 8, 5:19 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 56 min |
| Jun 8, 5:27 PM CDT | Tornado Warning | OUN | Kay | 33 min |
| Jun 8, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 44 min |
| Jun 8, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Oklahoma | 50 min |
| Jun 8, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 68 min |
Nearby
Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.